A contraceptive pill shortage is causing major disruption for many people, including an Auckland woman who has suffered from severe side-effects as a result.
The 22-year-old, who didn't want to be named, said she has a history of problems with contraceptive pills and only recently found one that worked for her called Norimin. However, her happiness was short-lived when she went to refill her prescription only to be told there was a shortage of Norimin and was instead given a replacement pill.
"I went to get a repeat script of that and the pharmacist, as she was handing it to me, said 'We are out of stock of [Norimin) so here's something pretty much the same'," she told Newshub.
The shortage is affecting around 25,000 Kiwis and four contraceptive pills: Brevinor, Brevinor 1/28, Norimin and Necon.
In October, Pharmac apologised to the thousands of people who would be forced to change pills because supplies of some pill brands were about to run out.
And unfortunately due to "a mixture of problems" the pharmaceutical company Pfizer says the pills are not expected to be back in stock until mid-February 2021.
Unfortunately, she wasn't told that her new pill had a much stronger dose of hormones and spent weeks battling severe side-effects.
The side-effects were not new to her having struggled with issues from previous pills. She said that her doctor was well aware of her issues with high levels of hormones so assumed her pharmacist wouldn't have given her a pill with a high dose.
"I found it hard to navigate my work life and stay professional. The smallest problems would stress me out and overwhelm me, small criticisms would really upset me - I'm usually logical and don't take these things too seriously, and can easily brush it off and move on, but having to stay professional with these extra hormones was really hard."
"I would wake up feeling down and my whole day would stay that way, not every day, but a lot of days. I found myself doing a lot less in my personal life, staying home if I could, cancelling plans to stay home by myself, just feeling in general very overwhelmed and exhausted by everything."
She said the extreme emotions were overwhelming and coupled with terrible headaches which would last all day and couldn't be taken away with painkillers.
"I felt like I was a teenager again with uncontrollable emotions. I would feel anxious for no reason at times throughout the day, or something would stress me out so much that I couldn't move on from it or focus on any other tasks I needed to do."
"To my friends and family I was very irritable and snappy - I would have terrible mood swings, and a lack of motivation to do anything. It wasn't me, not how I usually am at all."
After weeks of suffering from severe side-effects but brushing them off, she knew something was wrong and decided to go to her doctor.
"I went to the doctors to check it because I thought it might just be me. It's hard to tell with these things whether it's you or the pill."
She said her doctor was shocked by what had happened given her history with the pill and the lack of communication from the pharmacist.
"She was shocked, she was really shocked. She said, 'No wonder you are feeling terrible, this is quite bad. That's an absurd amount of hormones for you to be having' and then she instantly put me on a much lower dosage."
Her doctor immediately gave her a prescription for another much lower hormone dose, which she is set to start soon.
"I've got hope for that one."
She said she had heard numerous stories from other people about having similar things happen to them.
"I also did end up feeling down one day and asked people on social media if they have had a similar experience and it upset me quite a bit to hear that I wasn't the only person that had had this happen to them."
She says there should be more communication between pharmacists, doctors and patients. Her problems with previous pills were well documented including the anxiety and depression and if the pharmacist had checked with her doctor all of this could have been avoided.
A Ministry of Health spokesperson told Newshub they cannot comment on individual patient circumstances and their medicines.
However they said if a medication cannot be substituted with a different brand with the same active ingredients, strength and dose, the pharmacist should work with the patient and their doctor to get a new prescription.
"For medicine brands that contain the same active ingredients in the same strengths and dose form, a pharmacist is permitted to substitute a prescribed brand of medicine with an alternative brand of the same medicine, strength and form."
"Guidelines stipulate the pharmacist is required to discuss the change in medicine brand with their patient. If patients are unsure about their medicines, or their medicines look different, they are encouraged to ask their pharmacist to explain the situation to them.
"At other times, a brand switch by a pharmacist is not possible. This may be where a brand with similar but different active ingredients, or different strengths, is the only brand available.
"In these situations, the patient will need to see their prescriber to discuss what other alternatives are available, and get a new prescription for the alternative medicine."
The spokesperson said the COVID-19 pandemic has exacerbated usual disruptions to the international supply of medicines.
"Pharmac is working hard with international suppliers to secure the medicines New Zealanders need, but it is inevitable that we will continue to see changes to medicine supply for the foreseeable future."
They said Pharmac attempts to buy replacement medicines with the same active ingredients and strength to minimise disruption to patients.
"Where possible, Pharmac secures different brands of medicine that have the same active ingredient and in the same strength as the medicine brand in short supply. "
The spokesperson advised anyone experiencing an adverse reaction to report it to the Centre for Adverse Reactions Monitoring.